Alabama, 2010

Flash Flood and Hail in Alabama, May 24, 2010

May 24, 2010 · NWS HUN · 11 events in 5 counties and zones

Thunderstorms erupted across northwest Alabama during the mid afternoon hours in an unstable environment with weak wind shear. Additional activity developed during the early evening hours in northeast Alabama which propagated south-southwest through north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted across northwest Alabama during the mid afternoon hours in an unstable environment with weak wind shear. Additional activity developed during the early evening hours in northeast Alabama which propagated south-southwest through north central Alabama. Some of the storms produced localized damaging winds and up to quarter sized hail. Local flash flooding also occurred in the community of Cherokee in Colbert County, where over 2 inches of rain fell within 30 to 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 24, 1:25 PM CST, 28 minutes earlier.

Area forecast discussion, May 24, 1:25 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT MON MAY 24 2010

.DISCUSSION...ANOTHER WARM DAY IS UNDERWAY ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON WITH TEMPERATURES WITHIN A DEGREE OR TWO OF
THE 90-DEGREE MARK. SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN KEPT
TO A MINIMUM ACROSS THE CWA THIS AFTERNOON...BUT SUCH IS NOT THE
CASE FOR AREAS JUST NW OF HERE. CONVECTION HAS BEEN FIRING FOR THE
PAST FEW HOURS ALONG A STAGNANT SURFACE BOUNDARY. SEVERAL INSTANCES
OF HAIL AND WIND DAMAGE HAVE BEEN REPORTED SO FAR THIS AFTERNOON IN
WEST TENNESSEE.

ANY CONVECTION ONGOING LATER THIS AFTERNOON ACROSS OUR CWA WILL
DISSIPATE WITH THE LOSS OF AFTERNOON HEATING AFTER SUNSET. THE NSSL
WRF HAS HANDLED THE CURRENT TRENDS THE BEST AND THEREFORE THE
SHORT-TERM PORTION OF THE FORECAST HAS CLOSELY FOLLOWED THIS OUTPUT.

WITH THE LOW PRESSURE SYSTEM WOBBLING OFF THE COAST OF THE
CAROLINAS...SEVERAL DISTURBANCES WILL AFFECT THE AREA THROUGH THE
END OF THE WEEK. AS A RESULT...TOMORROW...AND PRACTICALLY EVERY
AFTERNOON THIS WEEK WILL BE MUCH OF THE SAME AS TODAY. DIURNAL
HEATING COMBINED WITH THESE DISTURBANCES WILL PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE TENNESSEE VALLEY EACH DAY. GIVEN THE STEEP
LAPSE RATES IN PLACE AND THE SOMEWHAT COOLER AIR ALOFT DURING THIS
TIME...DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS THAT DEVELOP. PWATS DURING THIS TIME ARE AROUND AN
INCH AND A QUARTER...AND THEREFORE LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AS WELL.

MOST MODELS ARE IN AGREEMENT WITH THE LOW OFF THE EAST COAST AND A
LOW PRESSURE SYSTEM COMING ASHORE IN THE PACIFIC NW LATE IN THE
WEEK. THE MAIN DIFFERENCE WITHIN THE MODEL OUTPUT FOR LATE IN THE
WEEK IS THAT THE GFS IS ADVERTISING A COLD FRONT PUSHING THROUGH THE
REGION FRIDAY INTO SATURDAY. THE 06Z/12Z ECMWF ALSO SHOW THIS
FRONTAL FEATURE LATE IN THE WEEK...SO WILL ADJUST THE FORECAST
ACCORDINGLY. AM NOT BEING AS ROBUST WITH THE COOLER TEMPERATURES IN
THE WAKE OF THE FRONT LIKE THE GFS SHOWS...BUT EITHER WAY...NEXT
WEEKEND LOOKS TO HAVE MORE SEASONABLE TEMPERATURES ACROSS THE AREA
WITH WEAK RIDGING/NORTHWESTERLY FLOW IN PLACE. AFTERNOON HIGHS WILL
BE IN THE LOWER 80S AND OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO
LOWER 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    66  87  65  88  66 /  10  30  10  20  10
SHOALS        66  89  64  89  65 /  10  30  10  20  10
VINEMONT      65  85  61  87  64 /  10  30  10  20  10
FAYETTEVILLE  66  86  62  86  65 /  10  30  10  20  10
ALBERTVILLE   66  86  63  88  65 /  10  30  10  20  10
FORT PAYNE    63  82  60  85  63 /  10  30  10  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

12
Hazardous weather outlook, May 24, 12:07 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT MON MAY 24 2010

ALZ001>010-016-TNZ076-096-097-250400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
107 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ACROSS LOCATIONS WEST OF INTERSTATE 65. SOME STORMS MAY
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...HAIL...AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THROUGH MUCH OF THE WORK WEEK AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION. SOME OF THESE STORMS MAY
PRODUCE GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Special weather statement, May 24, 1:23 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT MON MAY 24 2010

ALZ001-002-242030-
COLBERT-LAUDERDALE-
223 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 330 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLLINWOOD TO ZIP
CITY TO FORD CITY...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNDERWOOD-PETERSVILLE.
  FLORENCE.
  MUSCLE SHOALS.
  CLOVERDALE.
  SHEFFIELD.
  THREET...TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3502 8763 3501 8759 3500 8758 3476 8747
      3457 8783 3476 8799 3502 8811 3502 8810
TIME...MOT...LOC 1923Z 052DEG 7KT 3513 8778 3494 8767
          3479 8760

KNS

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 24, 1:53 PM CST to 1:56 PM CST
Where
Lauderdale County, 0.89 mi NW of St Florian
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.880, -87.630

A tree and utility pole were blown down near Saint Florian.

Thunderstorm Wind, Lauderdale

When
May 24, 2:27 PM CST to 2:32 PM CST
Where
Lauderdale County, 1.49 mi SSE of Wright
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.900, -87.970

Thunderstorm winds blew down power lines. A tree was also blown onto a house near Wright.

Hail, Colbert

When
May 24, 2:32 PM CST to 2:35 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.760, -87.970

Hail up to quarter sized accumulated to around a half inch depth in Cherokee.

Thunderstorm Wind, Colbert

When
May 24, 2:45 PM CST to 2:50 PM CST
Where
Colbert County, 0.66 mi WNW of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.754, -87.981

A large oak tree was knocked down near Cherokee.

Thunderstorm Wind, Colbert

When
May 24, 2:45 PM CST to 2:50 PM CST
Where
Colbert County, 0.89 mi NW of Barton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.740, -87.890

A 27 foot tall tree was knocked down in Barton.

Flash Flood, Colbert

When
May 24, 3:10 PM CST to 4:10 PM CST
Where
Colbert County, 0.75 mi WNW of Cherokee to 0.82 mi N of Cherokee
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.753, -87.983

Over two inches of rain in a 30-45 minute period produced flash flooding at the intersection of Mount Hester Road, Highway 72 and Forrest Drive and at residences on 8th Street. Water over-spilled drainage culverts and flooded a few businesses.

Thunderstorm Wind, Jackson

When
May 24, 5:05 PM CST to 5:10 PM CST
Where
Jackson County, Hollytree
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.800, -86.250

Large tree limbs were blown down.

Hail, Jackson

When
May 24, 5:05 PM CST to 5:10 PM CST
Where
Jackson County, Hollytree
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -86.250

Penny sized hail was reported at a local grocery store.

Hail, Morgan

When
May 24, 7:00 PM CST to 7:05 PM CST
Where
Morgan County, 1.33 mi ENE of Oden Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
34.380, -86.750

Nickel sized hail was reported at a local gas station.

Thunderstorm Wind, Cullman

When
May 24, 7:01 PM CST to 7:06 PM CST
Where
Cullman County, 1.09 mi NNW of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.195, -86.834

Trees were blown down near Eva Road and Forrest Avenue.

Thunderstorm Wind, Cullman

When
May 24, 7:06 PM CST to 7:11 PM CST
Where
Cullman County, 1.12 mi NE of Good Hope
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
34.113, -86.858

Four tree limbs were blown down onto roadways in Good Hope.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221920, 221923, 221918, 221922, 221924, 221919, 221925, 221929, 221921, 221926, 221928.